Efavirenz and anti-convulsant drug phenytoin interact: TDM of value when used together

Michael Carter
Published: 08 June 2005

An interaction between efavirenz (Sustiva) and the anti-convulsant drug, phenytoin (Epanutin), resulted in suboptimal blood levels of efavirenz and increased concentrations of phenytoin, according to a case report published in the July 15th edition of Clinical Infectious Diseases (now on-line). Doctors used therapeutic drug monitoring which led to the discontinuation of phenytoin therapy and adjustment in the dose of efavirenz.

“Both phenytoin and efavirenz levels should be closely monitored when the drugs are given concurrently, to avoid potential toxicity and treatment failure”, recommend that investigators.

Metabolising efavirenz and phenytoin: the potential for an interaction

Non-nucleoside reverse transcriptase inhibitors (NNRTIs) are metabolised by the cytochrome p450 isoenzyme CYP3A4. Efavirenz can act as both an inducer and inhibitor of CYP3A4, so the impact of efavirenz on drugs which also affect CYP3A4 is unpredictable. Efavirenz has also been shown to inhibit the CYP2C9 and CYP2C19 pathways.

Phenytoin induces CYP3A4 activity and has the potential to cause significant reductions in plasma concentrations of both protease inhibitors and NNRTIs. A study involving healthy volunteers showed that levels of lopinavir were reduced by 40% when the drug was provided in combination with phenytoin.

A patient with seizures prescribed phenytoin

In July 2004 a 39-year-old Ethiopian man was admitted to hospital with seizures in the Unites States. After investigations, he was diagnosed with toxoplasmosis. His CD4 cell count was 49 cells/mm3. The toxoplasmosis was treated with pyrimethamine (Daraprim) and sulfadiazine and prophylaxis against Pneunocystis pneumonia (PCP) and Mycrobacterium avium intracellulare (MAI) was provided. Phenytoin therapy was also initiated to control the seizures at a dose of 300mg twice daily. The patient was discharged from hospital with these medications.

HIV diagnosed and HAART started

Two months later, the man was admitted to another hospital. On admission he tested HIV-positive, had a viral load of 1,800,000 copies/ml and a CD4 cell count of 14 cells/mm3. He was also diagnosed with CMV retinitis and toxoplasmosis. Treatment for toxoplasmosis comprising pyrimethamine and sulfadiazine was initiated and treatment with phenytoin 300mg daily was commenced. In addition, therapy for CMV retinitis was also started. After experiencing further seizures, the patient was provided with intravenous fosphenytoin (Pro-Epanutin) and subsequently had his daily dose of phenytoin increased to 300mg twice daily.

A week after admission to hospital, the patient started a HAART regimen comprising efavirenz, tenofovir (Viread) and FTC (emtricitabine, Emtriva). Doctors decided to monitor plasma concentrations of both phenytoin and efavirenz to ensure their therapeutic efficacy and safety.

Therapeutic drug monitoring shows worth

The patient was still hospitalised almost three weeks later and therapeutic drug monitoring indicated that his plasma efavirenz concentration was well below the therapeutic range. Phenytoin therapy was tapered and replaced by levetiracetam (Keppra), an anticonvulsant which does not affect CYP. At the same time, doctors increased the patient’s daily dose of efavirenz to 800mg on the assumption that CYP induction would continue for a week to 14 days after the discontinuation of phenytoin.

Within two weeks of phenytoin therapy being stopped, therapeutic levels of efavirenz were achieved and the daily dose of efavirenz was reduced to the normal dose of 600mg. A week later, the patient had experienced a fall in his viral load to 189 copies/ml and an increase in his CD4 cell count to 100 cells/mm3.

Therapeutic drug monitoring also showed that phenytoin plasma concentrations slowly increased after the commencement of treatment with efavirenz, despite the daily dose of phenytoin remaining stable.

“Coinduction of CYPB6 and CYP3A4 is expected to result in a reduction in efavirenz exposure during concurrent use of phenytoin”, note the investigators. The increase in the plasma concentrations of phenytoin seen in the patient “was possibly the result of inhibition of CYP2C0 and CYP2C19”, they add.

Reference

Robertson SM et al. A potentially significant interaction between efavirenz and phenytoin: a case report and review of the literature. Clin Infect Dis 41 (on-line edition), 2005.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.